From Greenville, Mississippi, USA:
My mother has diabetes and takes shots twice a day. When she doesn't take her shots for a couple of days, she gets sick. I live away from my mom, and she doesn't like to tell anyone she's out of medicine. When she's sick, what signs should I look for?
When your mother does not take her insulin, I would assume her blood sugar slowly goes up over that time. Some symptoms of high blood sugar could be extreme thirst, increased urination, sores or infections that won't heal, irritability and, possibly, confusion. Is your mother able to test her blood sugar at home to know what is happening? That might be helpful for her to see what happens when she is unable to take her insulin. There are resources for her to get insulin if her insurance does not cover it or she is unable to buy it herself.
I would encourage her to discuss this with her physician who might have samples they can give her or other resources so that she does not have to skip her insulin and suffer the high blood sugars the follow. Another resource for you both would be to talk to a diabetes educator in her area. You can find one by calling the American Association of Diabetes Educators at
1-800-TEAM UP 4.
Original posting 12 Apr 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.